Alert archive / Iowa / Wind Chill Advisories in 2006

Wind Chill Advisory 2, NWS Des Moines, IA

December 7, 200610 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Dec 7, 2006, 3:01 AM CST for 10 counties in Iowa. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 7, 2006, 3:01 AM CST (09:01 UTC)
Expired
Dec 7, 2006, 9:00 AM CST
In force
6 hr
Issued by
NWS Des Moines, IA

Counties Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 152 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDMX 070901
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
301 AM CST THU DEC 7 2006

...VERY COLD WIND CHILLS CAN BE EXPECTED THIS MORNING...

.AN ARCTIC COLD FRONT THAT PASSED THROUGH THE REGION WEDNESDAY
NIGHT...HAS BROUGHT COLD TEMPERATURES AND GUSTY NORTHWEST
WINDS TO NORTHERN IOWA. THE RESULT IS VERY COLD WIND CHILLS.

IAZ004>007-015>017-023>025-071500-
/O.NEW.KDMX.WC.Y.0002.061207T0901Z-061207T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION
301 AM CST THU DEC 7 2006

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THIS MORNING. 

TEMPERATURES NEAR ZERO DEGREES COMBINED WITH NORTHWEST WINDS OF 15
TO 25 MPH WILL RESULT IN WIND CHILL READINGS OF 20 TO 25 BELOW
ZERO EARLY THIS MORNING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

DONAVON

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Dec 7, 2:47 AM CST, 14 minutes earlier.

Area forecast discussion, Dec 7, 2:47 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
247 AM CST THU DEC 7 2006

.SHORT TERM /TODAY-SATURDAY/...
ARCTIC COLD FRONT NOW HAS MOVED SOUTH OVER NRN MO WITH SKIES
BECOMING MOSTLY CLEAR. GUSTY NW WINDS ARE IN PLACE IN THE WAKE OF
THE BOUNDARY AND ARE BEING REINFORCED BY STRONG COLD ADVECTION...A
12 MB PRESSURE GRADIENT ACROSS THE STATE AND FLOW WRAPPING AROUND
THE HIGH PRESSURE OVER THE DAKOTAS. THE WINDS COMBINED WITH
TEMPERATURES NEAR ZERO OVER THE FAR NORTH HAS DROPPED WIND CHILLS TO
AROUND 20 BELOW. EXPECT WINDS TO REMAIN GUSTY TOWARDS SUNRISE
HOWEVER CONTINUE TO GRADUALLY DECREASE. HOWEVER TEMPERATURES WILL
DECREASE AS WELL AND THIS SHOULD BALANCE OUT AND KEEP WIND CHILLS
NEAR 20 TO 25 BELOW OVER THE FAR NORTH AND REACHING ADVISORY
CRITERIA. WILL ISSUE HEADLINE FOR 10 COUNTIES ACROSS THE NORTH.
FOLLOWED CLOSER THE COOLER MAV/FWC GUIDANCE TODAY FOR HIGHS. THE NAM
INITIALIZED 3C TOO WARM AT KABR AT 00Z AND 1C TOO WARM AT KMSP. THE
GFS INITIALIZED BETTER AT EACH LOCATION. THIS ALONG WITH COLD
ADVECTION ALL DAY SHOULD LIMIT HIGHS.

DESPITE THE EXIT OF UPR LVL TROUGH AND CORE OF COLDEST AIR
ALOFT...SFC RIDGE REMAINS OVER IOWA FOR MUCH OF TONIGHT. SO UNDER
CLEAR AND CALM CONDITIONS...TEMPS WILL BOTTOM OUT AGAIN IN THE
SINGLE DIGITS. HOWEVER...WILL SEE A DECENT REBOUND ON FRIDAY WITH
SOUTHERLY FLOW ON BACKSIDE OF DEPARTING ARCTIC AIRMASS AND PLENTY OF
SUNSHINE. THE WARMING CONTINUES THROUGH SATURDAY AS WHAT IS NOW A
LESS AMPLIFIED AND MORE PROGRESSIVE UPR LVL RIDGE SLIDES OVER THE
UPR MIDWEST. DESPITE THE 8 DEGREE 850 MB TEMPS EXPECTED OVR IOWA
SATURDAY...SOUNDINGS INDICATE ONLY BEING ABLE TO MIX THE AIR DOWN
FROM AROUND 900 MB...SO HIGHS WONT BE AS TOASTY /IN A RELATIVE
SENSE/ AS THEY COULD BE. NEVERTHELESS SATURDAY LOOKS TO BE THE
BALMIEST DAY OF THE NEXT 7.

.LONG TERM /SAT NIGHT-WEDNESDAY/...
AN ACTIVE SOUTHERN STREAM SENDS A TRAIN OF SHORTWAVES ACROSS THE
SOUTH-CENTRAL CONUS THROUGH TUESDAY...WITH MUCH DISAGREEMENT
SURROUNDING INTENSITY OF STRONGEST WAVE DEVELOPING OVER THE SRN
ROCKIES ON MONDAY AND MOVING THROUGH OUR AREA TUESDAY. HAVE
ESSENTIALLY LEFT THE GOING FORECAST ALONE...BUT IT SHOULD BE NOTED
THAT AS MY COMPADRE TONIGHT KINDLY POINTED OUT THE GFS IS LIKELY
TRYING TO BRING STRATUS/ADVECTION FOG/DRIZZLE OVER OUR AREA SUNDAY
WITH ITS NEARLY SATURATED LOW-LEVEL FLOW...WHICH EXPLAINS ITS BROAD
AREA OF VERY LIGHT QPF. GFS ENSEMBLE MEMBERS FOR THE SAME TIME
PERIOD SUGGEST ANY ACTUAL RAIN CHANCES WOULD BE HIGHEST ACROSS THE
SOUTHEAST. LIKEWISE...WITH THE TUESDAY SYSTEM...THE MREF KEEPS
HIGHEST CHANCES /30 PERCENT/ OF MEASURABLE RAIN ACROSS THE SOUTHEAST
PORTION OF OUR CWA...WITH GREATEST PROB OF RAIN FROM NRN AR TO OH.
ANY PRECIP DURING THESE PERIODS HAS A QUESTIONABLE TYPE AND COULD GO
EITHER SNOW...RAIN OR BOTH DEPENDING ON THE TIME OF DAY. THERE ARE
HINTS OF COLDER AIRMASS GLANCING ACROSS THE UPR MIDWEST BY LATE
WEDNESDAY.

&&

DMX WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY IAZ004>007-015>017-023>025 UNTIL 9 AM CST TODAY.

&&

SHORT TERM...DONAVON/MOYER
LONG TERM...MOYER
Hazardous weather outlook, Dec 6, 5:09 AM CST, 21 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
509 AM CST WED DEC 6 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-071115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
509 AM CST WED DEC 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MOYER

Nearby

Wind Chill Advisories in Iowa, 2006Every wind chill advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.